Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Wakefield, VA

June 15, 2001Bertie County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Jun 15, 2001, 8:03 PM EDT for Bertie County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2001, 8:03 PM EDT (00:03 UTC)
Expired
Jun 15, 2001, 10:00 PM EDT
In force
117 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Bertie County, NC

The radar

The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 160005
FFWAKQ
NCC015-160200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
803 PM EDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERTIE COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 1000 PM EDT

* AT 800 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS 
AND THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING TO ROTATE 
NORTHWEST TO SOUTHEAST ACROSS MUCH OF BERTIE COUNTY. LOCAL LAW 
ENFORCEMENT OFFICIALS REPORTED HIGH WATER ON MANY ROADS...AND ONE 
ROAD IN ASKEWVILLE WAS IMPASSABLE. IN ADDITION...DOPPLER RADAR 
ESTIMATED RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF INCHES PER
HOUR OVER NORTHERN PARTS OF BERTIE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

GINGRICH
&&
LAT...LON 3620 7734 3602 7732 3602 7681 3622 7680

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 3:01 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 15, 3:01 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
301 PM EDT FRI JUN 15 2001

FINALLY...APRS THAT REMNANTS OF ALLISON ON THE WAY OUT...SYS HAS
MADE DECENT PROGRESS TDA...AND WAS LCTD OVR INTR NE NC AT 18Z. BAND
OF SGFNT SHRAS/ISLTD TSRAS WITH VRY HVY RA XTNDD FM WRN TIP OF
ALBEMARLE SND NW TO PDMNT OF CNTRL VA...AND APRS THAT WL BE FOCUS OF
CONTG SGFNT RA THRUT THE EVE HRS (AND WL INCLD MENTION OF HVY
RA)...WITH GENLY SCTD (AT BEST) CVRG ERN HALF OF FA. XPCTG SYS TO
SLOLY DRIFT TO THE NNE THE NEXT 12 TO 18 HRS...THEN BE OVR CNTRL
DELMARVA MIDDAY/ERY AFTN HRS SAT. WL BRING IN SUM DRYING ON SW SIDE
OF SYS ACRS SSW PTRNS OF FA DURG SAT...WITH HIEST POPS CONFINED TO
NE SXNS. CDFNT FM THE W ARRIVES LT SAT AFTN OR EVE...THEN LIMPS TO
THE CST SAT NGT. DESPITE WK DYNAMICS/UVM WITH FNTL PASSAGE...PLNTY
OF MSTR IN PLC...SO WL CONT HI CHC POPS THRU MUCH OF SAT NGT. RDGG
SFC-ALOFT BUILDS INTO RGN FM THE W SUN THRU MID NEXT WK...PRVDG
NICE/WRM STRETCH OF WX. ZNL FLO INVOF 40N LAT SHUD BE WHR FOCUS OF
CNVTN IS MOST OF NEXT WK...APRS THERE WL BE A HOT AIR SURGE BY
WED/THU AS LLVL FLO TURNS STRNGR FM WSW DRCTN. WL GRDLY BRING DYTM
TEMPS FM 80S SUN/MON TO LWR/MID 90S WED/THU. NEXT CDFNT FCST BY
XTNDD MDLS TO REACH RGN NEXT FRI...BUT THAT'S A WK AWAY. ENJOY THE
WKND.

FCSTID = 25
SBY   71  80  68  85 /  40  60  50  10
OXB   71  78  70  84 /  40  60  50  10
ECG   72  83  70  84 /  50  50  50  10
ORF   72  83  70  83 /  50  50  50  10
PHF   72  83  70  83 /  50  50  50  10
AKQ   71  83  67  88 /  60  50  50   0
RIC   70  83  67  88 /  60  60  50   0
FVX   71  83  65  88 /  70  50  40   0

.AKQ...
MD...SCA ATLC CS4TL WTRS FENWICK ISL TO CHINCOTEAGUE.
NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
VA...SCA CHES BAY S OF NEW POINT COMFORT...ATLC CSTL WTRS
         CHINCOTEAGUE TO NC/VA BRDR.

In the hours before

Special weather statement, Jun 15, 6:11 PM EDT, 1 hour 52 minutes before
VAZ048-049-060>063-065>071-079-080-087-160015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
611 PM EDT FRI JUN 15 2001

...LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS POSSIBLE IN SHOWERS AND
THUNDERSTORMS THIS EVENING...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF TROPICAL
STORM ALLISON CONTINUE TO AFFECT AREAS FROM EMPORIA TO THE TRI
CITIES...RICHMOND METRO AREA AND AREAS WEST OF I-95.  IN ADDITION TO
LOCALLY HEAVY DOWNPOURS AND PONDING OF WATER ON ROADWAYS...STRONG
GUSTY WINDS TO 45 MPH ARE POSSIBLE.

LATE THIS AFTERNOON...TREES WERE REPORTED DOWN IN PARTS OF HENRICO
AND HANOVER COUNTIES DUE TO VERY LOCALIZED WIND GUSTS.  A POSSIBLE
TORNADO WAS SPOTTED IN HENRICO COUNTY...BUT THIS EVENT IS STILL
BEING INVESTIGATED.

INTERESTS ALONG AND WEST OF THE I-95 CORRIDOR CAN EXPECT THE SHOWERS
AND STRONG THUNDERSTORMS TO CONTINUE THROUGH 8 PM.  WITH SATURATED
SOILS FROM HEAVY RAINS...TREES WITH SHALLOW ROOT SYSTEMS CAN BE
BLOWN DOWN WITH LESS WIND THAN IN DRY SOILS.

NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY GUSTY WINDS TO 45 MPH
CAN KNOCK DOWN SOME TREES.  PLEASE REPORT ANY DAMAGE OR DOWNED TREES
TO LOCA9L LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

NS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:58 PM EDTFlash Flood WarningAKQBertie2 hr
Jun 16, 8:30 AM EDTFlash Flood WarningAKQBertie, Gates, Hertford3 hr

Nearby

Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.